Arizona, 2004

Hail in Arizona, July 23, 2004

July 23, 2004 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:30 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 9:30 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 23 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE
MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS.
&&

.DISCUSSION...MID LEVEL RIDGE AXIS LOCATED JUST SOUTH OF THE
FLAGSTAFF AREA THIS MORNING. THIS IS RESULTING IN A SOUTHWESTERLY
FLOW OVER THE AREA NORTH OF FLAGSTAFF WITH SOME EASTERLY FLOW TO OUR
SOUTH. LOW LEVEL MOISTURE IS HIGHEST OVER SOUTHERN ARIZONA WITH
ANOTHER AREA OF HIGHER DEWPOINTS OVER WESTERN NEW MEXICO. AFTERNOON
UPSLOPE FLOW OVER YAVAPAI COUNTY MAY DRAW BETTER MOISTURE INTO THAT
AREA. ALSO...SOUTHEASTERLY SURFACE WINDS WILL DEVELOP OVER EAST
CENTRAL AND NORTHEAST ARIZONA AS AN AREA OF COOL SURFACE HIGH
PRESSURE MOVING DOWN THE FRONT RANGE SLIDES INTO THE AREA. THIS
SHOULD PUSH HIGHER DEWPOINTS INTO EXTREME EASTERN PORTIONS OF THE
CWA TODAY. UPPER JET WILL ALSO BE ALIGNED OVER THE NE PART OF THE
STATE TODAY...LENDING SUPPORT TO STORMS THERE. FOR THESE
REASONS...WILL UPDATE THE FORECAST TO INCREASE POPS OVER EASTERN
SECTIONS THROUGH THIS EVENING. SATURDAY THROUGH MONDAY...UPPER HIGH
FORECAST TO MOVE WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO
NORTHEAST FLOW ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR
ALONG AND NORTH OF THE MOGOLLON RIM. HOWEVER...ANY STORMS THAT
DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA
COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE
IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD
PUT NORTHERN AZ IN A DRIER PATTERN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Jul 23, 10:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 23 2004

AZZ004>018-037>040-241400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM
FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE
MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY
WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS
OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE
THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE
RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS
COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED
HEAVY RAIN TOTALS OF UP TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 125 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
July 23, 2:40 PM MST to 2:45 PM MST
Where
Navajo County, Pinetop
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.117, -109.950

Spotters reported 3/4 inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414758.